Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 106, NWS Sioux Falls, SD

July 18, 2018Brule County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 2018, 2:46 PM CDT for Brule County, Charles Mix County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 2:46 PM CDT (19:46 UTC)
Expired
Jul 18, 2018, 3:30 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brule County, SD, Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 173 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:50 PM CDTHAIL 0.887 Nw Platte, SDHEAVY RAIN AND NICKEL SIZED HAIL. WIND GUSTS 40 TO 50 MPH PRECEDED THE HAIL.
Jul 18, 3:26 PM CDTHAIL 0.25Platte, SDPEA SIZED HAIL AND HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WUUS53 KFSD 181946
SVRFSD
SDC015-023-182030-
/O.NEW.KFSD.SV.W.0106.180718T1946Z-180718T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
246 PM CDT WED JUL 18 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  North central Charles Mix County in south central South Dakota...
  Southeastern Brule County in south central South Dakota...

* Until 330 PM CDT.

* At 246 PM CDT, a severe thunderstorm was located 9 miles northwest
  of Platte, or 18 miles south of Kimball, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Platte around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4346 9912 4359 9897 4352 9879 4350 9879
      4350 9874 4348 9870 4343 9871 4328 9885
TIME...MOT...LOC 1946Z 305DEG 17KT 4348 9898 

HAIL...1.25IN
WIND...60MPH
 
$$

JM
2 follow-up statements
832 
WWUS53 KFSD 182009
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
309 PM CDT WED JUL 18 2018

SDC015-023-182030-
/O.CON.KFSD.SV.W.0106.000000T0000Z-180718T2030Z/
Charles Mix SD-Brule SD-
309 PM CDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTH CENTRAL CHARLES MIX AND SOUTHEASTERN BRULE COUNTIES...

At 309 PM CDT, a severe thunderstorm was located over Platte, or 23
miles south of Kimball, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Charles Mix and southeastern Brule Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4342 9907 4357 9891 4352 9879 4350 9879
      4350 9874 4348 9870 4343 9871 4328 9885
TIME...MOT...LOC 2009Z 305DEG 17KT 4342 9886 

HAIL...1.25IN
WIND...60MPH
 
$$

JM
745 
WWUS53 KFSD 182027
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
327 PM CDT WED JUL 18 2018

SDC015-023-182036-
/O.EXP.KFSD.SV.W.0106.000000T0000Z-180718T2030Z/
Charles Mix SD-Brule SD-
327 PM CDT WED JUL 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHARLES MIX AND
SOUTHEASTERN BRULE COUNTIES WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4342 9907 4357 9891 4352 9879 4350 9879
      4350 9874 4348 9870 4343 9871 4328 9885
TIME...MOT...LOC 2026Z 305DEG 17KT 4338 9878 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:11 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 12:11 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1211 PM CDT Wed Jul 18 2018

.SHORT TERM...(Today and Tonight)
Issued at 411 AM CDT Wed Jul 18 2018

Main highlight of the entire forecast package is the widespread
showers and thunderstorms expected by this evening. Wave digging
into the high northern Plains seen on satellite water vapor imagery
will continue translating eastward through the short term period,
providing plenty of forcing for lift across the CWA by this
afternoon. Still thinking the well advertised moderate rain forecast
is on track, with most places receiving 0.5 to 1.5 inches, with
locally higher amounts. PWAT values, while high, are not off the
charts, but storm motion looks to be slow with Corfidi vectors and 0-
6 km mean flow both being less than 25 kts and generally getting
slower as the upper wave pivots as it reaches the eastern Dakotas.

Other concern in the short term is the potential for severe weather.
There appears to be a small window in which storm redevelopment may
occur in central SD before heading east-southeast into our
southwestern CWA - mainly southwest of a 9V9-YKN line. Given the
backed winds at the surface and the additional deep shear courtesy
of the upper jet nosing into the region, could have a few hours with
a threat for organized convection, and can't totally rule out an
isolated tornado. As continued ascent leads to more widespread
showers and storms by the evening, expect storms to agglomerate and
the severe threat to diminish as the previously discussed heavy rain
threat begins to ramp up.

.LONG TERM...(Thursday through Tuesday)
Issued at 411 AM CDT Wed Jul 18 2018

Long term period begins with the lingering effects of the upper
wave on Thursday. Expect SW MN to be the cool spot as showers
linger in the morning and skies slowly clear through the day.
Meanwhile, south central SD will be sunny and could reach 90.
Superblend actually did a decent job of illustrating this contrast
in temperatures, so only had to tweak it a bit to get something
realistic.

The remainder of the extended features mostly benign weather. The
upper low continues to build eastward into the Great Lakes for
Friday, with a slight chance for showers and thunderstorms in our
eastern CWA as a disturbance rounds the backside of this feature.
Otherwise, a return to the nice weather appears to be in store for
Saturday as ridging aloft builds in. A small disturbance rides the
ridge on Sunday, so left in chance PoPs during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1208 PM CDT Wed Jul 18 2018

Showers and thunderstorms will become more numerous west of
Interstate 29 through the afternoon. The thunderstorm threat will
then spread east towards Interstate 29, southwest MN and northwest
IA during the evening and overnight hours. MVFR ceilings will
become likely late tonight as the rainfall exits.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...08
Hazardous weather outlook, Jul 18, 3:38 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
338 AM CDT Wed Jul 18 2018

NEZ013-014-SDZ050-057>060-063>065-068>070-190845-
Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-
Douglas-Hutchinson-Bon Homme-Yankton-Clay SD-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon with hail up to
quarter size and wind gusts up to 60 mph being the main threats.
Additionally, an isolated tornado cannot be ruled out. Furthermore,
heavy rain may become an issue this afternoon through tonight due
to expected slow movement of showers and thunderstorms. Expect
half an inch to an inch and a half of rainfall with locally higher
amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 7 pm this
afternoon.

IAZ001-012-020-031-SDZ038-039-052>055-061-062-066-067-071-190845-
Lyon IA-Sioux-Plymouth-Woodbury-Beadle-Kingsbury-Jerauld-Sanborn-
Miner-Lake-McCook-Minnehaha-Turner-Lincoln SD-Union-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, central South Dakota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon with hail up to
quarter size and wind gusts up to 60 mph being the main threats.
Furthermore, heavy rain may become an issue this afternoon
through overnight tonight due to expected slow movement of
showers and thunderstorms. Expect half an inch to an inch and a
half of rainfall with locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 7 pm this
afternoon.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ040-056-190845-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Brookings-Moody-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.

.DAY ONE...Today and Tonight

Heavy rain may become an issue this afternoon through overnight tonight
due to expected slow movement of showers and thunderstorms.
Expect half an inch to an inch and a half of rainfall with locally
higher amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:05 PM CDTSevere Thunderstorm WarningFSDBrule40 min
Jul 18, 1:38 PM CDTFlash Flood WarningFSDBrule4 hr
Jul 18, 4:18 PM CDTSevere Thunderstorm WarningFSDCharles Mix42 min
Jul 18, 5:58 PM CDTAreal Flood WarningFSDBrule24 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.